BALTIMORE, MD (WECT) - Hundreds of brands of energy drinks are now part of a multi-billion dollar beverage industry.
A new Johns Hopkins University study on the caffeinated drinks is leading scientists to call for warnings and better labeling on the popular drinks.
The caffeine laced energy drinks promote everything from weight loss to endurance, but in some cases provide little or no content labeling or health warnings.
"We became alarmed when we saw the extent to which these were being promoted to young and vulnerable populations," said Dr. Roland Griffiths of Johns Hopkins University School of Medicine.
A new study published in the Journal of Drug and Alcohol Dependence said the lack of labeling puts people at risk.
"You can buy an energy drink that contains as little as 50 milligrams, which is the same a mountain dew, or you can buy a can that contains over 500 milligrams of caffeine," said Dr. Griffiths.
He notes that over the counter products containing caffeine, like No Doze, require warning labels, yet energy drinks marketed as dietary supplements do not.
Some Colorado teenagers were given free energy boosters during a product promotion said the drinks made them sick.
Sound Jessi Yearn - Student
"I felt like I was on some kind of drug cause I was twitching and couldn't concentrate," said student Jessi Yearn.
There is also concern that energy drinks may be a gateway to drug abuse by teaching young people it's okay to use stimulants to party or improve athletic performance.
The American Beverage Association said it's unfair to assume all energy drink manufacturers are the same.
"Some manufacturers will put advisory statements on energy drinks, but I think it will be premature to ask for broad and sweeping policy on putting a warning labels on these drinks," said Dr. Maureen Storey with the American Beverage Association.
With the growing popularity of the products, researchers say more needs to be done to ensure people know exactly what they're drinking and the effects it could have on them.
According to nutritionists, some of the side effects could include dehydration, mood swings, and insomnia.